Hail, Norton
- When
- June 1, 2:25 PM CST
- Where
- Norton County, 2.53 mi WSW of Norton
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 39.810, -99.920
Nickel-size hail was reported at Norton Dam.
A line of thunderstorms moved southeast from Nebraska into Norton County Kansas during the afternoon. Additional storms developed south of Interstate 70.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of thunderstorms moved southeast from Nebraska into Norton County Kansas during the afternoon. Additional storms developed south of Interstate 70. Marginally severe hail reports were received from spotters, with one report of wind damage in Gove County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 1:42 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 142 PM MDT SUN JUN 1 2014 .SHORT TERM...(THIS EVENING) ISSUED AT 125 PM MDT SUN JUN 1 2014 LATEST WATER VAPOR IMAGERY INDICATES DRY UPPER LEVEL AIR OVER THE SOUTHERN HALF OF THE TRI-STATE AREA. UPPER LEVEL ANALYSIS SHOWS A 500MB TROUGH MOVING IN FROM THE WEST COINCIDENT WITH THE WEST EDGE OF THE DRY UPPER LEVEL AIR. FURTHER EAST LARGE SCALE LIFT IS PRESENT OVER THE EASTERN HALF OF THE AREA AS THE LEFT EXIT OF THE 300MB JET IS OVERHEAD. AT THE SURFACE A TROUGH OF LOW PRESSURE WAS SITUATED FROM NEAR WILD HORSE NORTHEAST TO GOODLAND AND NEAR MCCOOK. BEHIND THE FRONT AN OUTFLOW BOUNDARY WAS MOVING SOUTH INTO THE AREA. WITH BROAD LIFT OVER THE AREA ANTICIPATE SCATTERED STORMS TO DEVELOP AS THE AFTERNOON PROGRESSES WITH STORMS ALSO DEVELOPING ALONG THE AFOREMENTIONED SURFACE BOUNDARIES. AS THE AFTERNOON PROGRESSES THE STORMS WILL MERGE INTO ONE OR MORE LINE SEGMENTS. THE PRIMARY SEVERE WEATHER THREAT WILL BE VERY LARGE HAIL UP TO TENNIS BALL SIZE AS WELL AS LOCALLY HEAVY RAINFALL DUE TO TRAINING STORMS. SEVERE WINDS CAN BE EXPECTED WITH ANY STORM THAT DEVELOPS AND A TORNADO CANNOT BE RULED OUT...ALTHOUGH THE POSSIBILITY WILL DWINDLE THROUGH THE AFTERNOON. FOR FURTHER INFORMATION REGARDING THE TIMING AND SPECIFIC LOCATION OF THE CURRENT SEVERE WEATHER THREAT CONSULT THE HAZARDOUS WEATHER OUTLOOK. THE BEST WINDOW FOR SEVERE WEATHER WILL BE MID AFTERNOON THROUGH EARLY EVENING. EARLY THIS EVENING A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTH. AHEAD OF THE FRONT IS AN AREA OF HIGHER 850MB MOISTURE. AM THINKING THIS WILL ALLOW CONVECTION TO CONTINUE AHEAD OF THE FRONT BUT THEN CAUSE IT TO DIMINISH AS DRIER AIR MOVES IN BEHIND THE FRONT. THE COLD FRONT WILL BE OUT OF THE TRI-STATE AREA BY LATE EVENING ALTHOUGH A FEW LINGERING STORMS CANNOT BE RULED OUT BEFORE THE DRIER 850MB AIR MOVES THROUGH THE REST OF THE AREA BY MIDNIGHT. .LONG TERM...(MONDAY THROUGH SUNDAY) ISSUED AT 123 PM MDT SUN JUN 1 2014 DISCUSSION WILL BE SHORT AS SEVERE STORMS HAVE BEGUN. MONDAY-MONDAY NIGHT...FRONTAL BOUNDARY SOUTH OF THE AREA IN THE MORNING WITH LIGHT NORTH TO NORTHEAST. DURING THE AFTERNOON AND INTO THE NIGHT SFC HIGH MOVES EAST WITH WINDS BECOMING EAST/SOUTHEAST...STRONGEST SPEEDS (15-20 MPH) GENERALLY ALONG AND WEST OF THE CO/KS BORDER. MODELS CONTINUE TO DISAGREE ON TIMING OF AN APPROACHING DISTURBANCE WITH THE GFS FURTHER EAST (CO/KS BORDER) THAN THE NAM (FAR EASTERN COLORADO). WILL SPLIT THE TWO AND HEDGE TOWARD THE NAM WITH LATE AFTERNOON THUNDERSTORMS. ANY STORMS THAT DO FORM SHOULD LIFT TO THE NORTH AND EAST THROUGH MIDNIGHT THEN GAIN A BIT OF STRENGTH THROUGH EARLY TUESDAY MORNING. HIGHS IN THE 80S WITH LOWS MILD AGAIN IN THE 50S AND 60S. TUESDAY-TUESDAY NIGHT...GRADIENT INCREASES ACROSS THE AREA DURING THE MORNING WITH SOUTH WINDS GUSTING 35 TO PERHAPS 40 MPH. BY AFTERNOON WINDS SHIFT TO THE WEST/SOUTHWEST AT SIMILAR SPEEDS AS DRY LINE MOVES THROUGH. DEW POINTS BEHIND THE DRY LINE WILL DROP CONSIDERABLY AND WHEN COMBINED WITH AFTERNOON HIGHS WELL INTO THE 90S AND PROBABLY SOME LOW 100S CREATE VERY LOW HUMIDITY VALUES. COOLER AIR MOVES IN TUESDAY NIGHT AS WINDS SHIFT TO THE NORTHWEST. MAY SEE THUNDERSTORMS AHEAD OF THE DRY LINE ACROSS THE EAST AND SOUTHEAST DURING THE AFTERNOON AND EARLY EVENING. WEDNESDAY-WEDNESDAY NIGHT...DRY CONDITIONS EXPECTED DURING THE DAY WITH AN INCREASE IN PRECIP CHANCES DURING THE NIGHT AS A WEATHER DISTURBANCE MOVES THROUGH. HIGHS COOL BACK INTO THE 80S WITH LOWS IN THE 50S TO LOW 60S. THURSDAY-SUNDAY...WILL CONTINUE TO SEE DIURNAL LATE AFTERNOON AND OVERNIGHT PRECIPITATION CHANCES ABOUT EVERY DAY. HIGH TEMPERATURES GENERALLY IN THE 70S WITH LOWS GENERALLY IN THE 50S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1157 AM MDT SUN JUN 1 2014 VFR TO MVFR CONDITIONS FORECAST FOR THE 18Z TAFS. SOUTHERLY WINDS WILL GRADUALLY TURN TO THE WEST AND NORTH THIS AFTERNOON AND EVENING. TIMING THE START OF THUNDERSTORMS IS RATHER DIFFICULT GIVEN THEY WILL INITIALLY BE FAIRLY SCATTERED. INCLUDED A VCTS MENTION AS A RESULT. KGLD WILL BE ON THE FAR WEST EDGE OF THE SEVERE WEATHER BUT KMCK COULD BE IN THE MUCH BETTER PLACEMENT. WILL NOT PLACE A MENTION OF STRONG TO SEVERE WIND GUSTS IN THE TAF AT THIS TIME DUE TO LOW CONFIDENCE THE STRONGEST WINDS WILL MOVE OVER THE SITE. HOWEVER WILL AMEND THE TAF AS NEEDED. OVERNIGHT THE COOLER AIR BEHIND THE FRONT COMBINED WITH MOIST LOW LEVEL AIR BEHIND THE FRONT WILL ALLOW FOR STRATUS TO MOVE OVER THE TAF SITES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...99 AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1032 AM MDT SUN JUN 1 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1032 AM MDT SUN JUN 1 2014 /1132 AM CDT SUN JUN 1 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER THE TRI-STATE AREA. THUNDERSTORM COVERAGE WILL INCREASE THROUGH THE AFTERNOON AND INTO THE EVENING...MAINLY EAST OF THE COLORADO BORDER. A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTH EARLY THIS EVENING. THUNDERSTORMS WILL DWINDLE BEHIND THE FRONT FROM NORTHWEST TO SOUTHEAST...WITH MOST OF THE STORM ACTIVITY EAST OF THE AREA BY OR SHORTLY AFTER MIDNIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL UP TO TENNIS BALL SIZE EAST OF THE COLORADO BORDER AND NORTH OF HIGHWAY 40 THROUGH EARLY EVENING. THE OTHER PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL MAINLY EAST OF HIGHWAY 25 EARLY THIS AFTERNOON THEN SHIFTING SOUTH OF I-70 BY LATE AFTERNOON INTO EARLY EVENING. A TORNADO CANNOT BE RULED OUT EAST OF HIGHWAY 25 THIS AFTERNOON...BUT TORNADO DEVELOPMENT WILL BECOME LESS LIKELY AS THE AFTERNOON PROGRESSES. SEVERE WINDS WILL BE POSSIBLE WITH ANY STORM THAT DEVELOPS EAST OF THE COLORADO BORDER THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE MONDAY THROUGH SATURDAY OVER PARTS OF THE TRI STATE REGION...WITH SEVERE THUNDERSTORMS POSSIBLE EACH DAY. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR THE AREA TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING PRIMARILY EAST OF THE COLORADO BORDER. SEVERE WEATHER REPORTS ARE APPRECIATED BY PHONE OR THROUGH FACEBOOK AND TWITTER. JTL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1241 PM MDT SUN JUN 1 2014
KSZ004-011900-
NORTON-
141 PM CDT SUN JUN 1 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN NORTON COUNTY IN NORTHWEST KANSAS...
AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 8
MILES NORTH OF NORTON TO EDMOND...MOVING NORTHEAST AT 45 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3956 9982 3957 9986 3999 10001 4001 9998
4001 9963 4000 9962 3966 9962
TIME...MOT...LOC 1839Z 238DEG 38KT 3995 9988 3968 9978
LUNDQUISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
101 PM MDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 6 N WILD HORSE 38.91N 103.00W
06/01/2014 E0.75 INCH CHEYENNE CO CO-OP OBSERVER
PEA TO DIME SIZE HAIL JUST STARTED FALLING.
&&
ALWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 135 PM MDT SUN JUN 1 2014 KSZ002-003-012000- DECATUR-RAWLINS- 235 PM CDT SUN JUN 1 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND DECATUR COUNTY IN NORTHWEST KANSAS... AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ATWOOD...MOVING NORTHEAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3999 10058 3979 10044 3958 10100 3974 10111 TIME...MOT...LOC 1935Z 241DEG 33KT 3970 10095 THEDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM HAIL 4 E KIT CARSON 38.76N 102.72W
06/01/2014 E0.88 INCH CHEYENNE CO PUBLIC
MOSTLY PEA TO PENNY SIZE HAIL. LARGER STONES WERE AROUND
NICKEL SIZE.
&&
ALWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 153 PM MDT SUN JUN 1 2014 KSZ027-028-012010- LOGAN-WALLACE- 253 PM CDT SUN JUN 1 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOGAN COUNTY AND EAST CENTRAL WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES SOUTHEAST OF WALLACE... MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3895 10135 3879 10135 3877 10161 3895 10160 TIME...MOT...LOC 1953Z 262DEG 26KT 3888 10146 LUNDQUIST
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 6 S CHEYENNE WELLS 38.73N 102.35W
06/01/2014 E1.00 INCH CHEYENNE CO STORM CHASER
&&
ALWThe Grand Island radar (KUEX), 138 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
10 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel-size hail was reported at Norton Dam.
A report of heavy rain and nickel-sized hail in Norton was received via social media.
Near zero visibility also reported.
Thunderstorm outflow brought down six power poles.
Storm chaser estimated peak winds to be 60 mph.
Quarter-sized hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528038, 528025, 528026, 528027, 528028, 528036, 528023, 528029, 528037, 528031, 528032, 528033.